Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 141, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2004, 10:05 PM CDT for Decatur County, Sheridan County, Kansas. It was in force for 55 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2004, 10:05 PM CDT (03:05 UTC)
- Expired
- Jun 15, 2004, 11:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Decatur County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 10:20 PM CDT | TSTM WND DMG | 6 Sw Oberlin, KS | TREE DOWN ON SHED |
| Jun 15, 10:20 PM CDT | TSTM WND GST 75 | 13 Sw Oberlin, KS | TREES DOWN |
| Jun 15, 10:20 PM CDT | TSTM WND GST 100 | 5 W Oberlin, KS | |
| Jun 15, 10:25 PM CDT | TSTM WND DMG | 3 Sw Oberlin, KS | SEVERAL LARGE TREES SNAPPED IN TWO |
| Jun 15, 10:30 PM CDT | TSTM WND DMG | 5 W Oberlin, KS | TREE FELL THROUGH ROOF OF HOUSE...ROOF BLOWN OFF SHED |
| Jun 15, 10:30 PM CDT | TSTM WND DMG | 8 S Oberlin, KS | SHED BLOWN OVER |
| Jun 15, 10:35 PM CDT | TSTM WND GST 65 | 11 S Selden, KS | |
| Jun 15, 10:38 PM CDT | TSTM WND GST 70 | Oberlin, KS | SMALL HAIL AND LOCAL POWER OUTAGES WERE ALSO REPORTED. |
| Jun 15, 10:45 PM CDT | TSTM WND GST 60 | Jennings, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2251 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2090 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
067 WUUS53 KGLD 160305 SVRGLD KSC039-179-160400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1005 PM CDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN NORTHWEST KANSAS SHERIDAN COUNTY IN NORTHWEST KANSAS * UNTIL 1100 PM CDT * AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES WEST OF SELDEN...MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SEGUIN AND TRAER AROUND 1010 PM CDT... SELDEN...HOXIE...OBERLIN AND CEDAR BLUFFS AROUND 1015 PM CDT... LEOVILLE AND DRESDEN AROUND 1020 PM CDT... JENNINGS AND KANONA AROUND 1025 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. LAT...LON 3999 10073 3915 10071 3915 10018 3999 10020 $$ LOCKHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:25 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 15, 7:25 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 625 PM MDT TUE JUN 15 2004 .DISCUSSION...HAVE UPDATED TO INCLUDE ENTIRE AREA IN SEVERE THUNDERSTORM WATCH. TWO IN EFFECT...ONE FOR FAR EAST CO UNTIL 9 PM MDT AND ONE FOR NW KS AND EXTREME SW NEB UNTIL 11 PM MDT (MIDNIGHT CDT). CURRENTLY LINES FORMING IN FAR EAST CO AND HEADING SLOWLY TO THE EAST. LOOKS LIKE A VERY BUSY NIGHT WITH LOTS OF WX. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && RJC
Hazardous weather outlook, Jun 15, 11:40 AM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT TUE JUN 15 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1040 AM MDT (1140 AM CDT) TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO THE HIGH PLAINS LATE THIS AFTERNOON. THE FRONT IS EXPECTED TO MOVE SOUTHEAST TO A CHEYENNE WELLS COLORADO TO MCCOOK NEBRASKA LINE THIS EVENING AND BECOME NEARLY STATIONARY. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT FROM LATE AFTERNOON AND CONTINUE THROUGH THE NIGHT. THE AIR MASS WILL BE QUITE UNSTABLE...SO SEVERE THUNDERSTORMS WILL BE LIKELY. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WIND ALONG WITH HEAVY RAIN. SOME LOCATIONS LAST NIGHT RECEIVED AROUND TWO INCHES OF RAIN...ESPECIALLY IN SHERIDAN AND GOVE COUNTIES. SINCE HEAVY RAIN IS EXPECTED THERE AGAIN...THERE IS A POTENTIAL FOR FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH FRIDAY NIGHT. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY SOUTH OF A HILL CITY KANSAS TO CHEYENNE WELLS COLORADO LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. FS
In the hours before
Local storm report, Jun 15, 9:37 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
837 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND GST 1 N GOODLAND 39.36N 101.71W
06/15/2004 64 MPH SHERMAN KS MESONET
&&Local storm report, Jun 15, 9:39 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL GOODLAND 39.35N 101.71W
06/15/2004 0.75 INCH SHERMAN KS NWS EMPLOYEE
&&Local storm report, Jun 15, 9:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND GST 7 W COLBY 39.39N 101.18W
06/15/2004 60 MPH THOMAS KS AMATEUR RADIO
&&
MENTZERLocal storm report, Jun 15, 9:50 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND GST 2 E LEVANT 39.38N 101.15W
06/15/2004 68 MPH THOMAS KS AMATEUR RADIO
&&
MENTZERLocal storm report, Jun 15, 9:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND GST 4 NW COLBY 39.43N 101.10W
06/15/2004 80 MPH THOMAS KS AMATEUR RADIO
&&
MENTZERLocal storm report, Jun 15, 10:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
905 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND GST COLBY 39.39N 101.05W
06/15/2004 58 MPH THOMAS KS AMATEUR RADIO
MEASURED AT COLBY HIGH SCHOOL.
&&
MENTZERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:44 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 61 min |
| Jun 15, 7:52 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 53 min |
| Jun 15, 8:06 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 54 min |
| Jun 15, 8:08 PM CDT | Tornado Warning | GLD | Greeley | 67 min |
| Jun 15, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 61 min |
| Jun 15, 8:45 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 45 min |
| Jun 15, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 64 min |
| Jun 15, 8:59 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 31 min |
| Jun 15, 9:03 PM CDT | Flash Flood Warning | GLD | Greeley | 3 hr |
| Jun 15, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 59 min |
| Jun 15, 9:19 PM CDT | Flash Flood Warning | GLD | Wallace | 3 hr |
| Jun 15, 9:27 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 63 min |
| Jun 15, 9:30 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 30 min |
| Jun 15, 9:55 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 35 min |
| Jun 15, 10:12 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 33 min |
| Jun 15, 10:28 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 32 min |
| Jun 15, 10:36 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 54 min |
| Jun 15, 10:47 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.